Virginia, 2012

Hail and Damaging Winds in Virginia, July 4, 2012

July 4, 2012 · NWS LWX · 14 events in 5 counties and zones

An upper-level disturbance passed through the area on the 4th. High amounts of instability combined with forcing from the disturbance for showers and thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper-level disturbance passed through the area on the 4th. High amounts of instability combined with forcing from the disturbance for showers and thunderstorms to develop. Some thunderstorms produced damaging wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 4, 1:58 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 4, 1:58 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
258 PM EDT WED JUL 4 2012

.SYNOPSIS...
AN UPPER-LEVEL DISTURBANCE WILL PASS THROUGH THE REGION LATE TODAY
INTO TONIGHT. HIGH PRESSURE WILL BUILD OVERHEAD THURSDAY THROUGH
FRIDAY...BRINGING MORE HOT AND HUMID CONDITIONS. A COLD FRONT WILL
APPROACH THE AREA DURING THE WEEKEND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
AN UPPER-LEVEL DISTURBANCE HAS PUSHED TO OUR SOUTH AND SUBSIDENCE
BEHIND THIS SYSTEM HAS ALLOWED FOR PLENTY OF SUNSHINE. HUMIDITY
REMAINS HIGH DUE TO A FLOW AROUND SURFACE HIGH PRESSURE OVER THE
SOUTHERN CONUS. WILL CONTINUE WITH A HEAT ADVISORY FOR THE
WASHINGTON AND BALTIMORE METROPOLITAN AREAS INTO LOWER SOUTHERN
MARYLAND AND THE VIRGINIA PIEDMONT. HEAT INDICES AROUND 100 TO 105
ARE EXPECTED LATE THIS AFTERNOON INTO THIS EVENING.

THE HOT AND HUMID CONDITIONS ALONG WITH THE SUNSHINE HAS PROVIDED
HIGH AMOUNTS OF INSTABILITY THIS AFTERNOON. LATEST MESOANALYSIS
SHOWS AROUND 2 TO 3 KJ/KG OF MLCAPE ACROSS THE AREA. HOWEVER...
CONVECTION HAS BEEN SUPPRESSED SO FAR DUE TO A CAPPING INVERSION. A
CLUSTER OF T-STORMS OVER PENNSYLVANIA AND THE SHORTWAVE ASSOCIATED
WITH THIS SYSTEM WILL DROP TOWARD OUR AREA LATE THIS AFTERNOON AND
EVENING. THIS SHOULD WEAKEN THE CAPPING INVERSION ENOUGH ALLOWING
FOR SCATTERED/NUMEROUS T-STORMS TO DEVELOP. GIVEN THE HIGH AMOUNTS
OF INSTABILITY...T-STORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS AND LARGE HAIL. TIMING OF CONVECTION IS UNCERTAIN...BUT
THE BEST CHANCE FOR T-STORMS IN THE WASHINGTON AND BALTIMORE
METROPOLITAN AREAS APPEARS TO BE BETWEEN 23Z-02Z. ANYONE WITH
OUTDOOR PLANS DURING THIS TIME SHOULD PAY CLOSE ATTENTION TO THE
LATEST FORECASTS AND ANY POSSIBLE WATCHES/WARNINGS THAT COULD BE
ISSUED.

T-STORM CHANCES WILL DECREASE OVERNIGHT DUE TO THE LOSS OF DAYTIME
HEATING. MIN TEMPS WILL RANGE FROM THE 60S IN THE POTOMAC HIGHLANDS
TO THE UPPER 70S AND LOWER 80S IN DOWNTOWN BALTIMORE. HIGH HUMIDITY
WILL MAKE IT FEEL MUGGY OVERNIGHT.

UPPER-LEVEL HIGH PRESSURE WILL BUILD TOWARD THE REGION THURSDAY.
SUBSIDENCE ASSOCIATED WITH THE UPPER-LEVEL HIGH WILL PROVIDE EVEN
HOTTER CONDITIONS WITH MAX TEMPS IN THE UPPER 90S AND LOWER 100S
ACROSS MOST LOCATIONS. THE HEAT AND HUMIDITY WILL CAUSE HEAT INDICES
NEAR OR OVER 105 DEGREES ACROSS MANY AREAS. A HEAT ADVISORY WILL
LIKELY BE NEEDED FOR LOCATIONS EAST OF THE BLUE RIDGE
MOUNTAINS...AND POSSIBLY ACROSS SOME AREAS WEST OF THE BLUE RIDGE.

A SURFACE TROUGH WILL PASS THROUGH THE AREA THURSDAY. THE HOT AND
HUMID CONDITIONS WILL LEAD TO HIGH AMOUNTS OF INSTABILITY.
ISOLATED/SCATTERED T-STORMS ARE POSSIBLE ALONG AND AHEAD OF THIS
TROUGH. THE BEST CHANCE WILL BE ACROSS CENTRAL VIRGINIA INTO LOWER
SOUTHERN MARYLAND. ANY T-STORMS THAT DO DEVELOP CAN BE SEVERE WITH
DAMAGING WIND GUSTS AND LARGE HAIL.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
THE HEAT WILL CONTINUE THRU THE END OF THE WORK WEEK AS THE
MID-ATLANTIC REGION REMAINS SITUATED ON THE NERN SIDE OF AN
EXPANSIVE UPPER RIDGE. OVNGT LOWS THU AND FRI NGT WILL STRUGGLE TO
DROP BELOW 80F IN THE URBAN AREAS. WITH H8 TEMPS INCREASING TO
21-22C AND WEAK DOWNSLOPING FLOW...MAX TEMPS FRI IN THE MID TO UPPER
90S ARE EXPECTED. THE CITIES WILL FLIRT WITH 100F. SUBTLE DRY
ADVECTION BEHIND A SFC TROUGH MAY PRECLUDE ISSUANCE OF A HEAT
ADVISORY FRI. FCST HEAT INDICES NEAR OR JUST ABOVE 100F ARE STILL
CLOSE ENOUGH TO KEEP MENTION OF A HEAT ADVISORY IN HWO.

A TEMPORARY WEAKNESS IN THE RIDGE IS FCST THU NGT AS A MID-LVL
SHORTWAVE TROUGH AND SFC PRESSURE TROUGH MOVES THRU THE
REGION. THIS TROUGH MAY PROVIDE ENOUGH LIFT FOR ISO STORMS DURING
THE EVE AND SHOWERS OVNGT OVER PORTIONS OF THE CWA.

SUBSIDENCE BEHIND THE SHORTWAVE TROUGH AND UNDERNEATH THE UPPER
RIDGE WILL LIKELY CAP CONVECTION FRI. KEPT THE FCST DRY ACCORDINGLY.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
THE DOME OF HOT AIR UNDERNEATH THE UPPER RIDGE WILL SETTLE OVER THE
MID-ATLANTIC REGION SAT. A COLD FRONT WILL APPROACH FROM THE N AND
W...BUT REMAIN UPSTREAM OF THE AREA. OPERATIONAL GUIDANCE IN
AGREEMENT WITH H8 TEMPS OF 24-26C. FOR A REFERENCE...THE H8
TEMPERATURE WAS 24C DURING THE RECORD HEAT ON JUNE 29 /AS SEEN ON
THE 00Z JUNE 30 IAD RAOB/. HAVE INCREASED MAX TEMPS A COUPLE OF
DEGREES FOR SAT /UPPER 90S AND LOW 100S/ WITH THE LATEST FCST...BUT
IT IS STILL ON THE CONSERVATIVE SIDE OF THE WARMEST GUIDANCE. FCST
HEAT INDICES MAY REACH HEAT WRNG CRITERIA OF 110F IN THE URBAN
CORRIDOR AND HEAT ADVISORY CRITERIA ELSEWHERE.

EXTENDED-RANGE MODELS HINTING AT A PATTERN CHANGE LATE THIS WEEKEND
AND ERY NEXT WEEK AS LARGE-SCALE TROUGHING DEVELOPS OVER THE ERN
CONUS. THIS WOULD LEAD TO A BREAK IN THE OPPRESSIVE HEAT...BUT MAY
BE ACCOMPANIED BY A SVR TSTM EVENT EITHER LATE SAT OR SUN WHEN THE
COLD FRONT MOVES THRU.

THE FRONT MAY STALL NEAR CENTRAL VA ERY NEXT WEEK...SO HAVE KEPT LOW
CHANCE POPS ACROSS THE SRN TIER OF THE CWA DURING THIS TIME.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS EXPECTED MOST OF THE TIME THROUGH TONIGHT.
WEST-SOUTHWEST WINDS THIS AFTERNOON WILL BECOME LIGHT AND VARIABLE
TONIGHT. SCATTERED TO NUMEROUS T-STORMS ARE EXPECTED LATE THIS
AFTERNOON AND EVENING. T-STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS AND HAIL.

VFR CONDITIONS ARE EXPECTED THURSDAY WITH NORTHWEST WINDS. WIND
GUSTS AROUND 15 KNOTS ARE EXPECTED. ISO STORMS POSSIBLE THU AFTN
AND EVE...ESPECIALLY IN VC OF CHO. A FEW STORMS MAY PRODUCE GUSTY
WINDS AND HAIL.

GENERALLY VFR CONDITIONS THRU THE WEEKEND. CHANCE OF STORMS SAT NGT
AND SUN AS A COLD FRONT APPROACHES FROM THE NW.

&&

.MARINE...
WEST-SOUTHWEST WINDS THIS AFTERNOON AND TONIGHT WILL GUST AROUND 15
KNOTS. SCATTERED T-STORMS ARE EXPECTED LATE THIS AFTERNOON INTO
TONIGHT. T-STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL.

NORTHWEST WINDS WILL GUST AROUND 15 KNOTS THURSDAY. ISOLATED
T-STORMS ARE POSSIBLE...ESPECIALLY ACROSS THE SOUTHERN PORTION OF
THE WATERS. ANY T-STORMS THAT DO DEVELOP WILL BE CAPABLE OF
PRODUCING GUSTY WINDS AND HAIL.

LGT WINDS THRU THE WEEKEND. STORMS MAY IMPACT THE WATERS SAT NGT AND
SUN.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR MDZ006-007-
     009>011-013-014-016>018.
VA...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR VAZ037-042-
     050>057-502.
WV...NONE.
MARINE...NONE.

&&

LASORSA/KLEIN
Hazardous weather outlook, Jul 4, 2:06 PM EST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
306 PM EDT WED JUL 4 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
051000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
306 PM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT FOR THE OUTLOOK AREA FROM NOON
UNTIL 9 PM. PLEASE REFER TO THE LATEST HAZARD MESSAGE /NPWLWX/ FOR
FURTHER DETAILS.

SCATTERED TO NUMEROUS THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING COULD IMPACT OUTDOOR FESTIVITIES. A FEW THUNDERSTORMS MAY
BECOME SEVERE WITH DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT INDICES OVER 100 DEGREES ARE EXPECTED THURSDAY THROUGH
SATURDAY. HEAT ADVISORIES MAY BE NEEDED DURING THIS TIME. HEAT
INDICES NEAR 110 DEGREES ARE POSSIBLE SATURDAY IN THE URBAN
CORRIDOR...AND AN EXCESSIVE HEAT WATCH MAY BE REQUIRED.

THUNDERSTORMS ARE POSSIBLE THIS WEEKEND. SOME OF THESE MAY REACH
SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
EVENING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-051000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
306 PM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR PORTIONS THE OUTLOOK AREA EAST OF
THE BLUE RIDGE MOUNTAINS FROM NOON UNTIL 9PM. PLEASE REFER TO THE
LATEST HAZARD MESSAGE /NPWLWX/ FOR FURTHER DETAILS.

SCATTERED TO NUMEROUS THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING COULD IMPACT OUTDOOR FESTIVITIES. A FEW THUNDERSTORMS MAY
BECOME SEVERE WITH DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EAST OF THE ALLEGHENY AND POTOMAC HIGHLANDS...HEAT INDICES OVER
100 DEGREES ARE POSSIBLE THURSDAY AND FRIDAY. HEAT ADVISORIES MAY
BE NEEDED DURING THIS TIME.

HEAT INDICES NEAR 110 DEGREES ARE POSSIBLE SATURDAY IN THE URBAN
CORRIDOR...AND AN EXCESSIVE HEAT WATCH MAY BE REQUIRED. ELSEWHERE...
A HEAT ADVISORY MAY BE NEEDED SATURDAY.

THUNDERSTORMS ARE POSSIBLE THIS WEEKEND. SOME OF THESE MAY REACH
SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Jul 4, 2:12 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
312 PM EDT WED JUL 4 2012

DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-VAZ025>031-036>040-
042-050>057-501>504-WVZ050>053-055-501>506-042200-
FREDERICK MD-MONTGOMERY MD-WASHINGTON MD-CHARLES MD-KING GEORGE VA-
ORANGE VA-NELSON VA-RAPPAHANNOCK VA-SHENANDOAH VA-WARREN VA-
EASTERN HIGHLAND VA-GREENE VA-CULPEPER VA-CLARKE VA-MADISON VA-
PAGE VA-EASTERN PENDLETON WV-MORGAN WV-JEFFERSON WV-HARDY WV-
HAMPSHIRE WV-BERKELEY WV-HARFORD MD-CARROLL MD-NORTHERN FAUQUIER VA-
SOUTHERN FAUQUIER VA-EXTREME WESTERN ALLEGANY MD-
CENTRAL AND EASTERN ALLEGANY MD-WESTERN MINERAL WV-EASTERN MINERAL
WV-WESTERN GRANT WV-EASTERN GRANT WV-SOUTHERN BALTIMORE MD-NORTHERN
BALTIMORE MD-DISTRICT OF COLUMBIA DC-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-STAFFORD VA-
PRINCE GEORGES MD-ANNE ARUNDEL MD-HOWARD MD-ST. MARYS MD-
WESTERN HIGHLAND VA-WESTERN PENDLETON WV-LOUDOUN VA-ROCKINGHAM VA-
ALBEMARLE VA-FAIRFAX VA-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
SPOTSYLVANIA VA-AUGUSTA VA-FREDERICK VA-CALVERT MD-
312 PM EDT WED JUL 4 2012

...THUNDERSTORMS TO DEVELOP ACROSS MUCH OF MARYLAND...THE DISTRICT
OF COLUMBIA...EASTERN WEST VIRGINIA...MARYLAND PORTION OF THE
CHESAPEAKE BAY AND NORTHERN AND CENTRAL VIRGINIA THIS FOURTH OF JULY
AFTERNOON AND EVENING...

AT 310 PM EDT...SKIES ARE BEGINNING TO CLOUD UP AS SHOWERS AND
THUNDERSTORMS START TO DEVELOP ACROSS THE CHARLOTTESVILLE...
WASHINGTON...CUMBERLAND...AND BALTIMORE REGION.  THE SHOWERS AND
THUNDERSTORMS WILL BECOME MORE NUMEROUS BETWEEN 400 PM AND 600 PM
AND CONTINUE THROUGH MID EVENING.  A FEW THUNDERSTORMS MAY BECOME
SEVERE WITH DAMAGING WIND GUSTS AND LARGE HAIL...ALONG WITH FREQUENT
CLOUD-TO-GROUND LIGHTNING.

IT IS ANTICIPATED THAT AS THESE STORMS INCREASE IN COVERAGE LATE
THIS AFTERNOON AND EVENING...THE POTENTIAL FOR SEVERE WEATHER WILL
ALSO INCREASE.  RESIDENTS AND VISITORS TO THE REGION SHOULD BE
PREPARED TO TAKE ACTION IF SEVERE THUNDERSTORM WATCHES AND WARNINGS
ARE ISSUED LATER TODAY. THE SAFEST PLACE TO BE DURING THUNDERSTORMS
IS AN INTERIOR ROOM OR BASEMENT OF A STURDY BUILDING.

HEAT INDICES WILL RANGE FROM THE MID 90S IN THE ALLEGHENY HIGHLANDS
AND SHENANDOAH VALLEY TO NEAR 105 ALONG THE INTERSTATE 95 CORRIDOR
BETWEEN BALTIMORE MARYLAND AND FREDERICKSBURG VIRGINIA. TAKE EXTRA
PRECAUTIONS AGAINST THE HEAT IF YOU SPENDING TIME OUTSIDE TODAY
ENJOYING THE FOURTH OF JULY.

&&

LAT...LON 3920 7650 3920 7651 3922 7652 3803 7631
      3843 7705 3840 7711 3838 7713 3838 7701
      3799 7764 3813 7821 3753 7884 3826 7979
      3921 7932 3919 7949 3921 7948 3973 7893
      3972 7622 3955 7607
TIME...MOT...LOC 1848Z 311DEG 16KT 3975 7905

LEE
Special weather statement, Jul 4, 2:20 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
320 PM EDT WED JUL 4 2012

VAZ026-041945-
ROCKINGHAM VA-
320 PM EDT WED JUL 4 2012

...STRONG THUNDERSTORM TO AFFECT ROCKINGHAM COUNTY...

AT 321 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTH OF
MONTEVIDEO...MOVING SOUTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE PORT REPUBLIC.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3828 7866 3824 7880 3836 7887 3840 7877
TIME...MOT...LOC 1921Z 337DEG 5KT 3833 7878

KRAMAR
Local storm report, Jul 4, 2:24 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
324 PM EDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             AUGUSTA SPRINGS         38.10N  79.33W
07/03/2012  E1.00 INCH       AUGUSTA            VA   PUBLIC

            RELAYED BY NSSL SHAVE

&&

EVENT NUMBER LWX1200798

KRAMAR
Special weather statement, Jul 4, 2:54 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
354 PM EDT WED JUL 4 2012

VAZ025-026-037-042030-
ROCKINGHAM VA-ALBEMARLE VA-AUGUSTA VA-
354 PM EDT WED JUL 4 2012

...STRONG THUNDERSTORM TO AFFECT ROCKINGHAM...ALBEMARLE AND AUGUSTA
COUNTIES...

AT 354 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF WHITE HALL...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE CROZET.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3807 7848 3795 7874 3821 7882 3825 7870
TIME...MOT...LOC 1954Z 333DEG 17KT 3821 7875

JRK
Special weather statement, Jul 4, 3:37 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
437 PM EDT WED JUL 4 2012

VAZ037-042050-
ALBEMARLE VA-
437 PM EDT WED JUL 4 2012

...STRONG THUNDERSTORM TO AFFECT ALBEMARLE COUNTY...

AT 437 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
WHITE HALL...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE CROZET.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3787 7872 3807 7880 3809 7878 3810 7879
      3812 7879 3816 7870 3797 7845
TIME...MOT...LOC 2037Z 327DEG 15KT 3810 7871

JRK

The radar

The Sterling radar (KLWX), 146 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Albemarle

When
July 4, 3:45 PM EST
Where
Albemarle County, 0.77 mi NW of Crozet
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.077, -78.711

Quarter sized hail was reported.

Hail, Albemarle

When
July 4, 3:45 PM EST
Where
Albemarle County, 1.31 mi WNW of Crozet
Measured
1 in hail
Reported by
Public
Coordinates
38.075, -78.723

Quarter sized hail was reported.

Thunderstorm Wind, Albemarle

When
July 4, 3:45 PM EST
Where
Albemarle County, 0.77 mi NW of Crozet
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.077, -78.711

A large tree was down and heavy pool furniture was moved due to thunderstorm winds.

Hail, Nelson

When
July 4, 4:23 PM EST
Where
Nelson County, 0.28 mi SE of Afton
Measured
1 in hail
Reported by
Public
Coordinates
38.027, -78.847

Hail up to the size of quarters was reported.

Thunderstorm Wind, Nelson

When
July 4, 4:23 PM EST
Where
Nelson County, 0.28 mi SE of Afton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.027, -78.847

Wind gusts were estimated to be around 60 mph.

Thunderstorm Wind, Nelson

When
July 4, 5:34 PM EST
Where
Nelson County, 1.06 mi SSE of Lovingston
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
37.756, -78.872

A tree was down near James River Road and Front Street.

Thunderstorm Wind, Nelson

When
July 4, 5:43 PM EST
Where
Nelson County, Shipman
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
37.720, -78.850

Trees were down near James River Road and Oak Ridge Road.

Thunderstorm Wind, Frederick

When
July 4, 7:50 PM EST
Where
Frederick County, 1.9 mi NE of Whitacre
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.352, -78.309

Multiple trees were down near North Frederick Pike and U.S. 50.

Thunderstorm Wind, Fauquier

When
July 4, 8:54 PM EST
Where
Fauquier County, 2.22 mi SSE of Delaplane
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
38.889, -77.907

A tree was down near Grove Lane near Ashville due to strong thunderstorm winds.

Thunderstorm Wind, Fauquier

When
July 4, 8:55 PM EST
Where
Fauquier County, 2.17 mi SSW of Delaplane
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
38.890, -77.930

A tree was down along Cobbler Mountain Road near Ashville.

Thunderstorm Wind, Fauquier

When
July 4, 9:01 PM EST
Where
Fauquier County, 0.37 mi SE of Marshall
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.867, -77.844

A tree was down near East Main Street and Winchester Road.

Thunderstorm Wind, Loudoun

When
July 4, 9:04 PM EST
Where
Loudoun County, 0.65 mi WNW of Middleburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.972, -77.782

A tree limb was down.

Thunderstorm Wind, Fauquier

When
July 4, 9:31 PM EST
Where
Fauquier County, 1.97 mi ESE of Bethel
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.754, -77.790

A trees was down across Airlie Road north of Warrenton.

Thunderstorm Wind, Fauquier

When
July 4, 9:35 PM EST
Where
Fauquier County, 1.64 mi NE of Meetze
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.699, -77.733

A tree was down near Old Auburn Road and Twin Polar Lane.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402424, 402425, 402427, 402426, 402436, 402428, 404526, 402429, 402430, 402431, 402433, 402432, 402434, 402435.